Colorado, 2023

Damaging Winds in Colorado, July 26, 2023

July 26, 2023 · NWS GLD · 4 events in 1 county or zone

A cluster of storms developed off the Front Range moving east across the Eastern Colorado plains. The storms moved into Yuma County during the early evening hours producing thunderstorm wind gusts of 45 to 64 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms developed off the Front Range moving east across the Eastern Colorado plains. The storms moved into Yuma County during the early evening hours producing thunderstorm wind gusts of 45 to 64 mph. The strongest gusts were observed near the community of Heartstrong and the city of Wray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 3:53 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 26, 3:53 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
453 PM MDT Wed Jul 26 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM MDT Wed Jul 26 2023

Tonight...there is rather good agreement amongst numerous models for
isolated to scattered thunderstorms to move into far eastern
Colorado by 3 PM MDT, continuing east into western Kansas and
extreme southwest Nebraska around 6 PM MDT (7 PM CDT), continuing
east this evening then dissipating or moving out of the area around
4 AM MDT (5 AM CDT).

Locally developed blowing dust/dust storm parameters are being met
from the GFS with some support from the HRRR and lesser extent the
NAM. This would occur on the leading edge of the gust front from the
organized convection generally west of Kansas Highway 27. However,
the full impact may be negated some as the convection is moving over
areas that received some sufficient rainfall over the past 24 hours.

Low temperatures are forecast to be in the lower 60s to lower 70s.

Thursday-Thursday night...Lots of sunshine expected for much of the
day until another weather system moves in during the mid to late
afternoon hours, supporting another chance for showers and
thunderstorms, primarily across far eastern Colorado. There is a bit
more uncertainty regarding how far east the thunderstorms will go
before dissipating. The HRRR is the most optimistic with at least
chance pops across western Kansas and extreme southwest Nebraska.

High temperatures are forecast to range from the middle 90s to
around 102 degrees. Low temperatures are forecast to be in the lower
60s to lower 70s.

Friday-Friday night...similar scenario to Thursday. Another weather
system moves across the area from the Colorado front range,
supporting slight chance/low chance pops during the evening hours.
High temperatures are forecast to be in the middle 90s to around 103
degrees. Low temperatures are forecast to be in the lower to upper
60s.

Saturday-Saturday night...the forecast area remains under northwest
flow aloft, in between an upper level ridge centered over the Palmer
Divide and low pressure over eastern Canada. It appears there will
be another weather system moving through parts of the area from the
northwest during the evening/midnight hours, supporting a slight
chance for thunderstorms. High temperatures finally cool a bit with
middle 80s to middle 90s forecast. Low temperatures fall into the
lower to upper 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 230 PM MDT Wed Jul 26 2023

Sunday...upper level ridging strengthens over the area with
limited chances for thunderstorms. High temperatures are forecast
to be in the lower to middle 90s with low temperatures in the
middle 60s to lower 70s.

Monday...the upper ridge axis slides east a bit as some troughing
approaches from the west. This opens the door to some increasing
moisture, enough to support some overnight showers and
thunderstorms. High temperatures rise back into the middle 90s to
around 103 with low temperatures in the middle 60s to middle 70s.

Tuesday...the upper level pattern shifts to one featuring a more
monsoonal pattern with an upper level ridge to our southeast and
troughing to our west. This will favor moisture moving into the area
from the south. Slight chance and chance pops for
showers/thunderstorms advertised in the afternoon and overnight
hours. High temperatures are forecast to remain hot with lower 90s
to around 102 and low temperatures in the lower 60s to middle 70s.

Wednesday...little chance in the upper level pattern so we'll
continue with afternoon and overnight thunderstorms. High
temperatures are currently forecast to be in the upper 80s to upper
90s with low temperatures in the lower 60s to around 70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 453 PM MDT Wed Jul 26 2023

For KGLD, mainly VFR conditions expected for the forecast period.
From 01z-04z, down to 6sm -TSRA BLDU possible. Winds, southeast
around 10kts through 04z Thursday, then light/variable. By 09z,
west 5-10kts becoming southeast by 18z. If thunder occurs, then
tempo 01z-04z west 30-45kts.

For KMCK, mainly VFR conditions expected for the forecast period.
From 03z-05z, VCTS possible. Winds, southeast 5-10kts through 03z
Thursday, then southwest. From 06z onward west-southwest around
10kts, with some light/variable after 09z. If thunder occurs,
then tempo 03z-05z west 30-45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 9 PM CDT Thursday for KSZ003-004-015-
     016-029.

     Heat Advisory until 9 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...Heat Advisory from 1 PM to 9 PM CDT Thursday for NEZ081.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Jul 26, 5:26 PM MST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
626 PM MDT Wed Jul 26 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
626 PM MDT Wed Jul 26 2023 /726 PM CDT Wed Jul 26 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING...

Heat index values up to 107 degrees are expected across Norton and
Graham counties where a Heat Advisory remains in effect for this
evening.

Strong to severe thunderstorms will move into parts of far eastern
Colorado by 6 PM MDT, continuing east into northwest Kansas and
extreme southwest Nebraska by 7 PM MDT (8 PM CDT). The storms will
continue moving east through early Thursday morning and out of the
area or dissipating by 3 AM MDT (4 AM CDT). The primary hazards will
be damaging wind gusts up to 70 mph and hail up to one inch in
diameter. Those who have not received much rainfall over the past
24 to 48 hours will have a heightened threat for blowing dust and
reduced visibilities as the leading edge of the thunderstorm outflow
moves through.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A Heat Advisory is in effect for locations generally east of a line
from McCook to Oakley Thursday afternoon through early evening. Heat
index values up to 107 degrees are expected.

A stretch of hot temperatures are expected across the Tri-State area
through Friday. Heat index values above 100 degrees are forecast
east of a line from Stratton, Nebraska to Colby and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. We would appreciate reports of
severe weather and blowing dust via telephone and social media.

In the hours before

Local storm report, Jul 26, 5:04 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
604 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             Stratton                40.15N 101.23W
07/26/2023  E0.70 inch       Hitchcock          NE   Trained Spotter

            Report of pea to dime sized hail in
            Stratton.

&&

CA
Special weather statement, Jul 26, 5:10 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM MDT Wed Jul 26 2023

NEZ079-270100-
Dundy NE-
610 PM MDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of eastern Dundy County
through 700 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Benkelman, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benkelman around 640 PM MDT.

Other locations impacted by this storm include Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10133 4011 10132 4000 10132 4000 10155
      4008 10182 4022 10184 4035 10140
TIME...MOT...LOC 0009Z 286DEG 17KT 4010 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KMK
Special weather statement, Jul 26, 5:19 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Wed Jul 26 2023

COZ090-091-270100-
Kit Carson County CO-Yuma County CO-
619 PM MDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of southern Yuma and
northern Kit Carson Counties through 700 PM MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Yuma to 6 miles east of Cope
to 12 miles southeast of Thurman. Movement was east at 45 mph.

HAZARD...Wind gusts to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bonny Reservoir around 700 PM MDT.

Other locations impacted by these storms include Joes, Hale and
Abarr.

This includes Highway 385 between mile markers 194 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 10312 3957 10280 4007 10279 4010 10205
      3955 10205 3930 10237 3947 10316
TIME...MOT...LOC 0018Z 279DEG 38KT 3990 10276 3969 10273 3951 10300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, Jul 26, 5:29 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
629 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Tstm Wnd Gst     1 ESE Abarr             39.85N 102.70W
07/26/2023  E45 MPH          Yuma               CO   Trained Spotter

            Spotter reports 40-45 mph winds based on
            trees bending. There was some blowing dust,
            but not enough to reduce visibility.

&&

CA
Special weather statement, Jul 26, 5:33 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
633 PM MDT Wed Jul 26 2023

COZ090-270115-
Yuma County CO-
633 PM MDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of northern Yuma County
through 715 PM MDT...

At 632 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Pleasant Valley to 8
miles northwest of Wray to near Eckley. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wray around 715 PM MDT.

Other locations impacted by these storms include Alvin and Wauneta.

This includes Highway 385 between mile markers 244 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 10205 4006 10270 4007 10269 4021 10240
      4036 10231 4041 10205
TIME...MOT...LOC 0032Z 270DEG 15KT 4030 10226 4017 10233 4010 10251

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KMK
Local storm report, Jul 26, 5:35 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Gst     3 SSW Joes              39.61N 102.71W
07/26/2023  M50 MPH          Yuma               CO   Mesonet

&&

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 26, 5:41 PM MST to 5:43 PM MST
Where
Yuma County, 6.76 mi SSW of Schramm
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.010, -102.630

Over a duration of two minutes, a thunderstorms produced wind gusts of 60 to 64 mph over the RMR Ranch mesonet station.

Thunderstorm Wind, Yuma

When
July 26, 5:51 PM MST
Where
Yuma County, 0.64 mi WNW of Wray Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
40.102, -102.242

Observed via Wray Municipal Airport AWOS station K2V5.

Thunderstorm Wind, Yuma

When
July 26, 6:05 PM MST
Where
Yuma County, 4.04 mi E of Wray Bowman Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.987, -102.204

Observed via the Osmus Farm mesonet.

Thunderstorm Wind, Yuma

When
July 26, 6:07 PM MST
Where
Yuma County, 3.95 mi NE of Idalia
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
39.746, -102.255

Observed via CDOT US-36 station. Winds were sustained at 41 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124810, 1124812, 1124819, 1124825.